Small eigenvalues and thick-thin decomposition in negative curvature
Annales de l'Institut Fourier to appear, , 29 p.

Let M be a finite volume oriented complete Riemannian manifold of dimension n3 and curvature in [-b 2 ,-1], with thick-thin decomposition M=M thick M thin . Denote by λ k (M thick ) the k-th eigenvalue for the Laplacian on M thick , with Neumann boundary conditions. We show that λ k (M thick )/3λ k (M) for all k for which λ k (M)<(n-2) 2 /12. If M is hyperbolic and of dimension 3 then λ k (M)Clog(vol(M thin )+2)λ k (M thick ) for a fixed number C>0 provided that λ k (M thick )<1/96.

Soit M une variété Riemannienne complète orientée, de dimension n3 et de volume finie. Supposons que la courbure de M soit contenue dans [-b 2 ,-1], et soit M=M thick M thin la décomposition en sa partie épaisse et sa partie mince. Soit λ k (M) la k-ième valeur propre de l’opérateur Laplacien, avec conditions au bord de Neumann. Nous démontrons que λ k (M thick )/3λ k (M) pour tout k tel que λ k (M)<(n-2) 2 /12. Si M est hyperbolique et de dimension 3, alors λ k (M)Clog(vol(M thin )+2)λ k (M thick ) pour un nombre C>0 fixé pourvu que λ k (M thick )<1/96.

Classification:  58J50,  53C20
Keywords: Spectrum of the Laplacian, Neumann boundary conditions, manifolds of pinched negative curvature, thick-thin decomposition
@unpublished{AIF_0__0_0_A24_0,
     author = {Hamenst\"adt, Ursula},
     title = {Small eigenvalues and thick-thin decomposition in negative curvature},
     note = {to appear in \emph{Annales de l'Institut Fourier}},
}
Hamenstädt, Ursula. Small eigenvalues and thick-thin decomposition in negative curvature. Annales de l'Institut Fourier, to appear, 29 p.

[1] Baik, Hyungrul; Gekhtman, Ilya; Hamenstädt, Ursula The smallest positive eigenvalue of fibered hyperbolic 3-manifolds, Proc. Lond. Math. Soc., Tome 120 (2020) no. 5, pp. 704-741 | Article

[2] Burger, Marc; Gelander, Tsachik; Lubotzky, Alexander; Mozes, Shahar Counting hyperbolic manifolds, Geom. Funct. Anal., Tome 12 (2002) no. 6, pp. 1161-1173 | Zbl 1029.57021

[3] Burger, Marc; Schroeder, Viktor Volume, diameter and the first eigenvalue of locally symmetric spaces of rank one, J. Differ. Geom., Tome 26 (1987), pp. 273-284 | Zbl 0599.53042

[4] Buser, Peter Geometry and spectra of compact Riemann surfaces, Progress in Mathematics, Tome 106, Birkhäuser, 1992 | Zbl 0770.53001

[5] Buser, Peter; Colbois, Bruno; Dodziuk, Jozef Tubes and eigenvalues for negatively curved manifolds, J. Geom. Anal., Tome 3 (1993) no. 1, pp. 1-26 | Zbl 0766.58054

[6] Chavel, Isaac Eigenvalues in Riemannian geometry, Pure and Applied Mathematics, Tome 115, Academic Press Inc., 1984 | Zbl 0551.53001

[7] Chung, Fan R. K. Laplacians on graphs and Cheeger inequality, Combinatorics, Paul Erdős is eighty. Vol. 2 (Bolyai Society Mathematical Studies) Tome 2, János Bolyai Mathematical Society, 1996, pp. 157-172 | Zbl 0864.05070

[8] Dodziuk, Jozef A lower bound for the first eigenvalue of a finite-volume negatively curved manifold, Bol. Soc. Bras. Mat., Tome 18 (1987) no. 2, pp. 23-34 | Zbl 0744.53021

[9] Dodziuk, Jozef; Randol, Burton Lower bounds for λ 1 on a finite-volume hyperbolic manifold, J. Differ. Geom., Tome 24 (1986), pp. 133-139 | Zbl 0594.53036

[10] Eschenburg, Jost Comparison theorems and applications, Manuscr. Math., Tome 59 (1987), pp. 295-323 | Zbl 0642.53044

[11] Eschenburg, Jost Comparison theorems in Riemannian geometry, Lecture Notes Series, Tome 3, Università degli Studi Trento, 1994

[12] Gelander, Tsachik Homotopy type and volume of locally symmetric manifolds, Duke Math. J., Tome 124 (2004) no. 3, pp. 459-515 | Zbl 1076.53040

[13] Hamenstädt, Ursula Small eigenvalues of geometrically finite manifolds, J. Geom. Anal., Tome 14 (2004) no. 2, pp. 281-290 | Zbl 1078.53023

[14] Hamenstädt, Ursula; Viaggi, Gabriele Small eigenvalues of random 3-manifolds (2019) (https://arxiv.org/abs/1903.08031)

[15] Lenzhen, A.; Souto, Juan (in preparation)

[16] Louder, Larsen; Souto, Juan Diameter and spectral gap for planar graphs (2012) (https://arxiv.org/abs/1204.4435v2)

[17] Mantuano, Tatiana Discretization of Compact Riemannian Manifolds Applied to the Spectrum of Laplacian, Ann. Global Anal. Geom., Tome 27 (2005) no. 1, pp. 33-46 | Zbl 1077.58018

[18] Otal, Jean-Pierre; Rosas, Eulalio Pour toute surface hyperbolique de genre g, λ 2g-2 >1/4, Duke Math. J., Tome 150 (2009) no. 1, pp. 101-155 | Zbl 1179.30041

[19] Schoen, Richard A lower bound for the first eigenvalue of a negatively curved manifold, J. Differ. Geom., Tome 17 (1982) no. 2, pp. 233-238 | Zbl 0516.53048

[20] White, Nina Spectral bounds on closed hyperbolic 3-manifolds, J. Lond. Math. Soc., Tome 87 (2013) no. 3, pp. 837-853 | Zbl 1272.57016